Just as one swallow doesn’t make a summer, one good night’s sleep doesn’t mark the end of a sleep-deprivation crisis that’s lasted for months – but it is significant.
When I was in hospital in August I was prescribed an ACE-inhibitor, Ramipril, to control my apparently high blood pressure. The problem is that I don’t suffer from the degree of hypertension that was shown in hospital – I suffer, increasingly as I get older, from White Coat Syndrome – a condition which generates false BP highs (in which the falseness lies in ascribing a pathological cause when the actual cause is environmentally-induced stress).
WCS is very well known in medical circles – it causes its victims’ BP to spike when it’s taken by a medical professional (actual white coat optional), so, in my case, in hospital, it displays as permanently – and worryingly – high.
At home, where I check my own BP daily, it’s fine, albeit mostly in the upper reaches of “normal”. It never reaches the dizzy heights it did in hospital and when the Heart Failure nurse took it.
Left alone, my BP is perfectly OK. Still, the Ramipril appeared to be doing me no harm (I take so many drugs it’s quite impossible to know what, if anything, is causing me problems**). As with Ramipril. It can cause breathing problems, but I have Stage 3 COPD and chronic Pulmonary Oedema – so how the hell would I know if it did?
**I once calculated that if I removed all potential drug side effects from the equation, I wasn’t sick at all though, of course, had I not been ill I wouldn’t have been prescribed the drugs in the first place…
The night before last I had the worst bout of Pulmonary Oedema since it almost killed me back in August and, last night, I discovered I’d run out of Ramipril (another age-related problem – my memory is going to hell). This didn’t thrill me as my breathing was still impaired from the previous night’s PO, but there was nothing to be done about it so I just went to bed.
In the event, although it was somewhat disturbed, I had the best night’s sleep I’ve had in months, and was still asleep when my last alarm went off at 08.00.
Which poses a question – has Ramipril been causing my sleep problems? And has it (the breathing problems), been causing, or contributing to, my PO or my bouts of Paroxysmal Nocturnal Dyspnoea (nocturnal breathing difficulties)?
I normally check my BP late afternoon or early evening, when it’s at its lowest, rather than in the morning when it’s at its highest. Right now (10.00), it’s 143**/78, a little high but not worryingly so.
**In hospital my systolic pressure would be around 155-160 no matter what time of day – to me that suggested a machine fault, or a lapse in technique – my BP is never that consistent. It would have been interesting to know what other patients results were, but no-one else in the bay ever asked what their numbers were, just me. I really don’t understand that.
But, back to today, and my breathing still sucks. I won’t get more Ramipril until tomorrow or Tuesday, so I’ll have a couple of nights to get a clearer picture of my sleep pattern and a couple of days to monitor my BP. Then I need to decide whether or not to continue with it. If I get worse then, obviously, I need it. If I improve then I’m better without it, though this might indicate a change of drug is needed, as might be the case if my current condition** remains unchanged.
**Best described as averagely crappy.
Finally, these are the Ramipril side effects listed on the above link and that which follows (those in bold italics affect me, the rest don’t):-
“As well as its needed effects, Ramipril may cause unwanted side effects that require medical attention.
If any of the following side effects occur while taking Ramipril, check with your doctor immediately:
- Blurred vision
- dizziness, faintness, or lightheadedness when getting up suddenly from a lying or sitting position
- unusual tiredness or weakness
- Arm, back, or jaw pain
- chest pain or discomfort
- chest tightness or heaviness
- cloudy urine
- cold sweats
- decrease in urine output or decrease in urine-concentrating ability
- fast or irregular heartbeat
- shortness of breath
Some Ramipril side effects may not need any medical attention. As your body gets used to the medicine these side effects may disappear. Your health care professional may be able to help you prevent or reduce these side effects, but do check with them if any of the following side effects continue, or if you are concerned about them:
- feeling of constant movement of self or surroundings
- sensation of spinning
My problem is that almost all of these undesirable effects could have other causes and it’s quite impossible for me to say, categorically, that they are caused by Ramipril. And while it’s clearly not the cause of my Pulmonary Oedema, which pre-dates it, I do wonder if it has anything to do with the fact that it’s settled in as a chronic condition.** I should very much like to know, too, why despite two letters asking him to prescribe the drugs I need to treat it, my GP is ignoring it. PO can be fatal and, believe me, it’s not a good way to go.
**Update – That sentence isn’t even logical – ignore it.
Take the first two on the list, blurred vision and confusion. I have an eye problem that causes blurred vision, so is that simply getting worse (as it will naturally tend to), or is Ramipril causing a deterioration? And my ME package features a degree of confusion anyway, so how do I tell that from a Ramipril-induced effect?